MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENDOSCOPIC CANN DRILL BIT 9MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. ENDOSCOPIC CANN DRILL BIT 9MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 013662
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 09/23/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during acl procedure, the drill broke inside the patient.The broken pieces were removed from the patient.No significant delay and the same device was available to complete the procedure.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10 h3, h6 the reported device was received for evaluation.It was determined the device did not contribute to the reported event.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest that the anticipated risk region is not adequate.A review of the customer provided image found an image of the drill with an unidentified shaft passing through the device.The dill bit does not show signs of a break, but the unidentified device appears fractured on the distal and proximal end.A visual inspection of the returned device found that it is not in its original packaging.The drill bit is worn from use, and there is an unidentified metal shaft showing from both openings of the bit.The metal shaft is broken on the distal and proximal end.The unidentified device is stuck inside of the drill bit, and cannot be removed.The rotational force of the drill bit combined with the jammed device could contribute to the breakage of the unidentified device.The reported drill bit, however, is not broken.Per case details, the broken drill was retrieved from the patient.The procedure was completed using the same device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.Although the reported device was not broken, the unidentified shaft was, so a reported break was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, an impact event inconsistent with normal use, use of an unapproved device with the drill bit, or the failure of a concomitant device.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
ENDOSCOPIC CANN DRILL BIT 9MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10694684
Report Number1219602-2020-01601
Device Sequence Number3933241
Product Code HWE
UDI-Device Identifier03596010091635
UDI-Public03596010091635
Combination Product (Y/N)N
Initial Reporter CountryTS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number013662
Device Catalogue Number013662
Device Lot NumberUSW38920/19
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2020
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2020
Supplement Date Received by Manufacturer06/28/2022
Initial Report FDA Received Date10/17/2020
Supplement Report FDA Received Date07/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown